I saw my psychiatrist this morning. Told him all about the apathy and lethargy, and the concerns I have with my energy levels being so low and all of that. It was a good talk– a half hour, opposed to the usual 15 minute med check. He decided that we should try something different for about a month or so to see if I feel any better.
I’m going to wean off the Zoloft and start Nefazodone, while keeping the Wellbutrin the same. If it doesn’t help or if I feel any worse, we’ll figure something else out. But for now, he thought it might be time to try a new medication mixture.
Nefazodone is a tough call, though. On one hand, there are a couple of good things about it: it’s slightly sedative, so taking it before bed can help me sleep through the night. It also doesn’t have the weight-issue of Zoloft; with Zoloft, it doesn’t cause weight gain, usually, but it makes it a lot harder to lose weight. Interesting.
The downside to Nefazodone is it’s got a checkered history. It was recalled here when it was sold under the name Serzone, because it’s linked to severe liver damage and the death of several people. My doctor has a dark sense of humor, and said, “There’s a 3 or 4 in a million chance of you dying from this pill.” He didn’t seem too worried, though, the longer we talked about it. Since he’s been my doctor since 2005, I do trust him with this stuff. So I guess we’ll just see what happens. I go back to see him on July 2 to determine if it’s a prescription I should continue.
He also recommended I talk to my ob/gyn about going off the continuous birth control, after I mentioned it was something I’d be considering. I’ve been on it non-stop since April 2003 to treat the endometriosis/ keep it from coming back. I haven’t had any real problems with the endometriosis stuff for years and years, and in the meantime, I have been dosing myself with hormones that trick my body into thinking I’m pregnant. I’ve gained weight on a pretty steady basis every year since I went on it, despite exercising and eating OK in the earlier years of taking it. (I worked out a lot more often back then, so I can say for sure that weight was coming on even though I was doing everything else right to lose weight; and I started the Zoloft in 2005, so if you think about it, my continual slide to obesity might have been helped along a bit by my medications. HOWEVER, I am not ready to blame the pills for all of it. I think it’s still largely my own doing, and my own genetics, that are to blame for me gaining weight as I age. I could do a lot better with the food and exercise things these days, and I know it.)
The kind of birth control pills I take can also lead to thromboembolism, which are blood clots in your veins. The risks for that get worse after age 35 (yay) and since my Mom had this very condition the year after we moved to Arizona, I’m worried I could inherit it. It can also raise your blood pressure, and I know for a fact that my BP has been getting higher these days. Also, some women on the pill are at greater risk for depression. So, who knows… I might end up being healthier, overall, if I stop taking that pill. It’s worth looking into, anyway.
Am I worried I could get another endometriosis flare-up? Yeah, a little bit. However, I’ll know exactly what it is if and when the symptoms start up, and I’ll know what to do about it. (Probably, go back on the pills and/or get those shots I had after surgery; worst case scenario, I have ablation surgery again.) Also, once I hit menopause I won’t have endometriosis problems anymore, anyway. Not that I am close to menopause, even though my physical health already makes me feel that I am going through it…
So, this will be an interesting 4-6 weeks. Especially if I stop the birth control pill, too. Who knows? I really might be on my way to feeling a LOT better. Mentally, yes, and physically.
Finally, he didn’t think I needed to bother with counseling right now. If medication doesn’t help, then yes, I can consider it, but he firmly believes, based on my history, that my depression is biological in nature. It’s responded well to medication, for the most part. We’ll just have to see how things go with these changes.
Bonus moment: He made me walk in to his other office to see his two beta fish. “C’mon, you have to see these little guys,” he said, almost pushing me forward. “You’ll see they’re not that bad.” And they weren’t. I’m better than I used to be about fish– but I’m also better at hiding my inner screaming. 🙂 Anyway, he’s just as amused by the icthyophobia as most people are, and he’s a professional. That cracks me up.